NB! Denne utredningen er mer enn 5 år gammel.
Brain stem infarction associated with bupropion
Bupropion (amfebutamon) is a reuptake inhibitor of noradrenaline and dopamine approved for smoking cessation. Serious neurological and cardiovascular events like seizures and infarction due to thrombosis or thromboembolism have been associated with its use. We report here a case of brain stem infarction.
The patient was a 38-year old man smoking 5-10 cigarettes daily. He had been smoking for 20 years. His blood pressure (BP) had been normal. After taking bupropion (Zyban depot tablet) 150 mg daily for 7 days he was admitted to the medical department in a local hospital with throbbing, leftsided headache, nausea and vomiting, difficulty swallowing, numbness of the arms and increased sensitivity to light. His BP was 146/86 mm Hg, HR 64, temp. 36,3 degrees C. He was fully conscious. He had leftsided ptosis and anisocoria (left pupil smaller than right). Blood leukocytes were 16.7 and neutrophiles 13.4.109/L, CRP 2 mg/L. CT brain scan was negative. He had continuous hickups during the two days’ hospital stay.
Two days after discharge from the hospital he was admitted to the neurological department in the university hospital with dizziness, hickups, reduced sensitivity of the right side of face and trunk. MR of the head with angiography demonstrated leftsided posterolateral brain stem infarction (Wallenberg syndrome). One week later he was transferred to the rehabilitation department. He was then fully oriented with normal speech, but had nausea and was dizzy. Cutaneous sensitivity was reduced on the right side. He was able to stand and walk a few steps without support, and had normal force and speed in both legs and arms. As a conclusion, brain stem infarction (Wallenberg’s syndrome) was diagnosed. We assessed the relationship between Zyban intake and brainstem infarction to be possible using Naranjos probability scale.
Only one case is published on a thrombotic event, myocardial infarction, associated with bupropion (1). There are, however, 18 reports on embolism and 13 reports on thrombosis with causal relationship to bupropion use in the WHO database. According to the most recent information on adverse effects of bupropion (2), headache, coma, migraine headache, tremor, dizziness, extrapyramidal symptoms, seizures and transient ischaemic attacks have been reported. Infarction might be induced by insufficient blood flow due to arterial thrombosis or vasospasm, and worsened by noradrenaline-induced increase in oxygen consumption. Agents causing increased adrenergic stimulation are known to have infarction as possible adverse effects (3). It is important to establish if bupropion constitutes a separate risk factor for adverse vascular events in smokers.
To our knowledge this is the first report of brain stem infarction associated with bupropion use.
2. Drugdex® System. Drug evaluation. Bupropion. MICROMEDEX® Healthcare Series Vol. 117 expires 09/03.
3. Petitti DB, Sidney S, Quesenberry C, Bernstein A. Stroke and cocaine or amphetamine use. Epidemiology 1998; 9(6): 596-600.
Utredningen er utarbeidet på grunnlag av tilgjengelig litteratur og ressurser på publiseringstidspunktet. Innholdet i utredningen oppdateres ikke etter publisering. Helsepersonell er selv ansvarlig for bruk av utredningens innhold i rådgivning eller pasientbehandling.